Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 27, 2006, 10:28 PM CDT for 4 counties in South Dakota. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2006, 10:28 PM CDT (03:28 UTC)
- Expired
- Apr 27, 2006, 10:48 PM CDT
- In force
- 20 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Bon Homme County, SD, Hutchinson County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 10:35 PM CDT | HAIL 0.75 | Scotland, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2505 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 280331 SVRFSD SDC009-067-125-135-280415- /O.NEW.KFSD.SV.W.0016.060428T0328Z-060428T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1028 PM CDT THU APR 27 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHEAST HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHWEST TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHWEST YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1115 PM CDT * AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF SCOTLAND...OR ABOUT 23 MILES NORTHWEST OF YANKTON... MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MENNO AROUND 1045 PM CDT... FREEMAN AROUND 1100 PM CDT... AT 1023 PM CDT...PENNY SIZE HAIL WAS REPORTED 4 MILES NORTHEAST OF TYNDALL. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4311 9792 4296 9779 4320 9721 4339 9738 $$ RSR
1 follow-up statement
000 WWUS53 KFSD 280348 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1048 PM CDT THU APR 27 2006 SDC009-067-125-135-280358- /O.CAN.KFSD.SV.W.0016.000000T0000Z-060428T0415Z/ TURNER SD-HUTCHINSON SD-YANKTON SD-BON HOMME SD- 1048 PM CDT THU APR 27 2006 ...THE SEVERE THUNDERSTORM WARNING FOR BON HOMME...YANKTON... HUTCHINSON AND TURNER COUNTIES IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 4311 9792 4296 9779 4320 9721 4339 9738 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 9:30 PM CDT, 58 minutes earlier.
Area forecast discussion, Apr 27, 9:30 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 PM CDT THU APR 27 2006 .DISCUSSION... CONVECTION HAS BCM MORE VIGOROUS AND WDSPRD OVER CNTRL PART OF FCST AREA THAN MODELS WERE SHOWING...THIS SOON ANYWAY. EVEN RUC HAS BEEN DOING A POOR JOB IN THE VERY SHORT RANGE...HAVING ALL THE DVLPMNT BY NOW OVER SRN PART OF SERN SD WHERE THERE IS SPOTTY ACTVTY AND KILLING IT FRTHR N/NE WHERE WDSPRD CONVECTN HAS SPRD IN STEADILY. UPDATED TO PUT OCNL TO LIKELY SHWRS/TSTMS OVCER CNTRL AND ERN CWA REST OF TNGT. WHILE THERE MAY BE SOME DCRS SOON IN PLACES SUCH AS FSD...FRTHR DVLPMNT ASSURES THAT OVER THE REST OF TNGT POPS ARE QUITE HI. MORE SCT ACTVTY TO THE SW SHUD CONT. MORE CONVECTN CURNTLY DVLPG OVER NERN NE AND SPRDG ENEWD IS ANOTHER INDICATN THAT ACTVTY WILL BCM MORE WDSPRD OVER FAR SERN SD AND NWRN IA NEXT SVRL HRS. SOME OF THAT WILL CONT TO SPRD NEWD AND LATER ON TAKE CARE OF ANY MOMENTARY DCRS THAT TAKES PLACE IN FSD AREA. PREV DISCUSSION... CURRENT ROUND OF ACCAS/AC SHRA IA ASSOCIATED WITH A DECENT H7 WAVE MOVG EWD WITH ASSOCIATED LIFT. HOWEVER AS IT MOVES EWD...IT WL STRUGGLE FURTHER FOR ANY SHRA TO REACH THE GROUND AS IT MOVES INTO DRY LOW LVL DEWPTS. OTHERWISE...WK FRONTAL BOUNDARY GRADUALLY MAKING ITS WAY ACROSS THE STATE. STOUT SHORTWAVE DIVING SOUTH ACROSS ERN MT AND WL APPROACH WRN PTNS OF THE CWA THIS EVENING. LIMITED MSTR RETURN AHEAD OF THIS WAVE...RESULTING IN LIMITED INSTABILITY ALOFT. STEEP 700-500 HPA LAPSE RATES COULD RESULT IN SOME MARGINALLY SVR HAIL ACROSS THE AREA THIS EVENING...BUT FEEL WITH THE WEAK WIND SHEAR IN PLACE THAT STORMS WILL HAVE A HARD TIME GETTING WELL ORGANIZED. COULD SEE AN ISOLATED STRONG WIND GUST OR TWO...BUT WITH MUCH OF THE ACTIVITY EXPECTED WELL AFTER DARK...EXPECT THE SURFACE INVERSION TO LIMIT THE WIND POTENTIAL. ON FRIDAY...THE UPPER WAVE BEGINS TO CLOSE OFF WITH THE NAM AND GFS IN GOOD AGREEMENT ON PLACEMENT. THIS ALLOWS THE SFC TROF TO SLOW DOWN ITS EWD PROGRESS TO A CRAWL. MSTR TRANSPORT VECTORS ARE STILL RATHER STOUT E OF I 29 SO BELIEVE LIKELY POPS ARE WARRANTED IN THOSE AREAS. THE SW PTN OF THE CWFA MAY SEE SOME DRY SLOTTING...SO MIXED MAX TEMPS IN THAT AREA PRETTY CLOSE TO FULL POTENTIAL. IN THE MIDDLE...AROUND THE JAMES VALLEY AND I 29 CORRIDOR...BENEFICIAL RA CHCS ARE PROBLEMATIC SO ONLY SLGT CHC OR CHC POPS ARE WARRANTED. IN ADDITION...INSTABILITY IS RATHER WEAK. FOR FRI NIGHT AND SAT...THE UPPER LOW OVR THE NRN PLAINS MORE OR LESS MERGES INTO A CLOSED LOW BOWLING BALL OVER THE CENTRAL PLAINS...AS THAT ENERGY TAKES OVR. ONCE THESE LOWS CONSOLIDATE INTO ONE...THEY WL BE EXTREMELY STUBBORN TO MOVE OUT OF HERE. FRI NIGHT...MOST OF THE PCPN POTENTIAL STILL APPEARS TO BE E OF I 29 WHERE THE LOW LVL MSTR TRANSPORT VECTORS REMAIN STRONG...JUST AHEAD OF THE LOW LVL SHEAR AXIS. THEN THRU THE WEEKEND...THE STRONG CLOSED UPPER LOW OOZES NEWD WITH THE GFS SLIGHTLY FURTHER NWD WITH BOTH THE UPPER AND SFC FEATURES. FOR NOW...HEDGED BETWEEN THE TWO BUT ADMITTEDLY THERE WAS NOT A HUGE DIFFERENCE IN TIMING OR PLACEMENT. IT LOOKS COOL AND WET...ESP FOR THE JAMES VALLEY EWD. SPORADIC LIFT...ISENTROPIC LIFT AND LOW LVL FRONTOGENESIS IS FOUND WITH THE SYSTEM BUT OBVIOUSLY BAROCLINICITY IS WK GIVEN THE WRAPPED UP NATURE OF THE SYSTEM. WHAT IS INTERESTING...IS HOW DEVELOPED THE MSTR FETCH GETS...AS IT MOVES NWD RIGHT UP THE SPINE OF THE MS VALLEY...THEN CONVEYOR BELTS BACK INTO THE FSD FA. IN ADDITION...A SUBTLE TROWAL DEVELOPS SAT AFTN THRU SUNDAY AIDING IN PCPN. IT HAS BEEN A TREND OF THESE MODELS TO CONT TO LIFT THE HEAVIER PCPN NWD WITH EACH PASSING RUN AS THE MID AND UPPER LOW SHIFTS NWD...SO COULD BE SOME PRETTY HEFTY AMNTS FM I 29 EWD THIS WEEKEND BEFORE THINGS ARE DONE. FOR TEMPS...DID NOT CHANGE GOING FCST TEMPS MUCH AND KEPT THE DIURNAL SPREADS FAIRLY SMALL. MAINLY WENT ABV MANY GUIDANCE LOWS AT NIGHT AND WITH THE COOLEST GUIDANCES FOR THE DAYTIME. IN THE EXTENDED MON THRU THU...LATEST 3 GFS RUNS...ECMWF AND CANADIAN ARE ALL IN PRETTY GOOD AGREEMENT. HAD TO LINGER SOME POPS THRU THE FA SUNDAY NIGHT AND INTO MONDAY MORNING...AND IF THE UPPER LOW CONTS TO SLOW DOWN...MAY HAVE TO EXTEND THEM MORE TOMORROW. OTHERWISE THE NEXT SYSTEM TO WATCH FOR IS A DECENT FRONTAL PASSAGE/ MID AND UPPER WAVE TUE NIGHT AND WED NEXT WEEK. WENT WITH THE MORE PROGRESSIVE CANADIAN/ECMWF/00Z GFS ATTM...HOWEVER...THE LATEST 2 GFS RUNS SHOW THIS FEATURE SLOWING DOWN ONCE AGAIN IN THE MID PORTION OF THE COUNTRY AND GETTING MORE DIGGY. THIS COULD BE REASONABLE GIVEN THE LATEST TREND...AND WL MONITOR FOR TOMORROWS FCST IN CASE POPS NEED TO BE EXTENDED INTO WED AFTN OR NIGHT. TEMP WISE...GIVEN H85 TEMPS IT WAS VERY HARD TO ARGUE WITH THE WARMER MEX READINGS OVR THE ENSEMBLE MEMBERS. STD DEVIATIONS WL VERY LOW ALSO. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/MJF
Hazardous weather outlook, Apr 27, 10:31 AM CDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1031 AM CDT THU APR 27 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1031 AM CDT THU APR 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING IN TH MISSOURI RIVER VALLEY...THEN SPREAD NORTHEAST INTO SOUTHWEST MINNESOTA OVERNIGHT. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL AS LARGE AS QUARTERS...ESPECIALLY BETWEEN MIDNIGHT AND 400 AM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 930 PM CDT ALONG THE MISSOURI RIVER VALLEY IN CENTRAL SOUTH DAKOTA...AND ALONG AND EAST OF THE INTERSTATE 29 CORRIDOR AFTER MIDNIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 10:07 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 23 min |
| Apr 28, 3:54 AM CDT | Flood Watch | FSD | Lincoln, Minnehaha, Moody, Union | 60 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.